Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Side effects of intrauterine device inserted has crossed its date of 5 years - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Women's Health
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1721 Questions
User :   My IUD is copper and has been in for 6 years, I seem to recall there being a 5 year limit. This menstruation cycle my breasts were much more tender and in the last 2 days I'm experiencing aching that almost feels like a dull ongoing contraction in that my lower back aches on the inside and it radiates into my legs and up my back. I don't have a fever although my skin feels almost sore to touch... The IUD may not be related but something isn't right. I have just recovered from a nasty UTI and subsequent Thrush after the antibiotics. I have been on large doses of probiotic to help recover from that and it seems to have all healed. My menstruation blood is a darker colour too... Suggestions?
Doctor :   Hi Dr.Raju here
User :   hello
Doctor :   let me read your query
User :   Ok, to add to that I have a cold so the IUD and aching may not be related but it's not the usual aching you get with a flu/cold
User :   Have had ibuprofen which has helped the aching to stop but some menstrual pain is still felt which I rarely get
Doctor :   Ok,
Doctor :   Do you have any discharge from the vagina ?
User :   no
User :   While I had thrush there was some but has gone away with treatment
Doctor :   Ok, May i know when is the due date for your next periods ?
User :   I have them now, started yesterday
Doctor :   Are they right in timing ?
User :   yes
Doctor :   Ok, so you say the symptoms ( premenstrual symptoms ) were exaggerated ?
User :   very much so
User :   the aching has me most concerned, and the colour of the menstruation blood, it's not normally this dark
Doctor :   Ok,Are the symptoms only this time or did you had the same last month too ?"
User :   haven't had this before
User :   only this time
Doctor :   Ok, how were the inter menstrual days , i meant about 2 weeks before ?
User :   not sure if it makes a difference but the only thing different this month was a soy chai latte most days where before I didn't drink soy at all... but that can't do this, can it?
User :   I had a Uti and thrush 2 weeks ago
Doctor :   No , soy is no where related
Doctor :   Here it can be reasonable to consider the previous thrush and the antibiotics as the first possibility causing the problems
Doctor :   as both can bring changes ion the endometrium resulting in dark altered blood
User :   menstrual pain that make my whole body ache?
Doctor :   also the same could happen with the IUD if it has slipped from its place
Doctor :   It seems you have moved out of the chat window. Please log in back if you have medical queries
User :   Don't know what happened there... the chat window closed...
Doctor :   Ok, fine
Doctor :   lets continue
User :   is it possible for the IUD to slip after 6 years?
Doctor :   i said the slipped IUD can lead to symptoms presented suddenly in a single period
Doctor :   yes, its very common presentation of old IUDs
User :   I can't remember if it is a 5 year or 10 year one, it's copper...
Doctor :   Usually they have expiries around 5 years ,
User :   Do I need to go and see someone asap or can it wait?
User :   no fever either
User :   am working today and tomorrow is all
Doctor :   You can wait , its nothing serious here
User :   so just keep taking the ibuprofen to stop the aches
User :   ?
Doctor :   the symptoms you have are self limiting
User :   what does that mean?
Doctor :   No , you have to consult a gynecologist and get examined per vaginally to confirm the cause
User :   I am already booked in to see one to get the IUD changed but can't get in until the 17th of May
Doctor :   it means that the symptoms will stop after this period is complete if it is due to previous infections and antibiotics
User :   ok
Doctor :   only if it is due to slip IUD then there are chances where the symptoms can become continuous
User :   so what do I need to watch for that mean I need to go in and see someone asap?
Doctor :   hence wait till your periods date pass , then observe for the symptoms
Doctor :   i meant 5 days from now
Doctor :   if the symptoms continue after 5 days too , then consult the gynecologist
User :   ok, that's all fine if that's what's going on... so if we're wrong about the cause, what symptoms would suggest needing to go see a Dr who can physically examine me?
User :   I imagine if I develop a fever that would be a bad thing
User :   but just wondering if there is anything else
Doctor :   yes , increase in the bleeding , discharge and fever should alarm you
User :   ok cool, if none of that comes up, see the gyno
Doctor :   yes, fever could be a bad sign
Doctor :   yes, if none of the above symptoms the you can wait til 5 days from now , if the symptoms like dark bleed and abdomen pain continue then go for a gynecologist , if the symptoms get off in 5 days you can wait til May's appointment
User :   ok great, thanks for that :)
Doctor :   You are welcome
Doctor :   Thanks for consulting me
User :   Have a great day :)
Doctor :   kindly provide your feedback
User :   will do
Doctor :   Wish you good health
Doctor :   Bye
Doctor :   Take care
User :   and you too! bye :)
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor